Vasculitis UK
5,762 members5,180 posts

Lost in the world of Vasculitis

I’m a newbie on here and to be honest to the whole world of Vasculitis. My dad has diagnosed with Vasculitis back in October when he was admitted to hospital with kidney failure, we embarked on the most horrendous journey of our lives, dad was given dialysis and then started on plasma exchange. He seemed to be doing much better until they gave him his first full dose of cyclophosphamide when he had a really awful reaction which let him to needing life support in intensive care, which took nearly 2 weeks to wake him up from.

The hospital gave him his second but lesser dose of cyclophosphamide whilst an inpatient and which he tolerate well and after 8 long weeks we have him home.

I look him yesterday for his 3rd infusion and yesterday he seemed fine but today he has slept pretty much the whole day and when he is awake he says his head is aching and feels really hot, is this normal? I could just be being a very over protective daughter but I never want to go through that awful phone call in the night from a hospital saying you need to be here your dads very poorly.

Oh and one other thing his feet are very swollen even though he’s keeping them raised.

Sorry for the long message

Any reassurance that I’m just being over protective would be great

Louise

15 Replies
oldestnewest

Hi Louise,

Sorry you have to be here with this, but welcome, and hope we can help.

Unfortunately Cyclophosphamide can be very tough. When I had it I would be wiped out for days afterwards, quite overwhelming fatigue, as well as nausea and vomiting, and hot flushes.

If you are concerned about your dad re headaches etc I would recommend contacting the hospital and ward looking after him. But certainly fatigue and feeling warm are normal. I used to insist on Magnum choc ices to try to cool me down, telling my husband they're medicinal ;)

Do you know exactly which form of vasculitis your dad has? There are quite a few different types. I would recommend that you contact the Vasculitis UK charity helpline for reassurance and advice. They can be contacted by phone or email. See

vasculitis.org.uk/helpline

Hopefully after your dad completes the Cyclophosphamide infusions he will be more stable, and can switch to a milder form of treatment for maintenance long term. It is a long process though. And can be very tough for people outside the immediate family to understand what you're going through.

Best wishes to your family.

Viv

2 likes
Reply

Thank you for this Viv his discharge notes say ANCA Vasculitis.

1 like
Reply

Hi Louise,

Do you have a contact number for the hospital which you can phone to raise concerns?

Given your Father's recent experiences and ITU admission I personally would have a very low threshold for getting in contact with his Consultant or GP. The fact that you have reached out on here indicates to me your concern.

I am manning the Vasculitis UK helpline at the moment, if it would help to chat about your concerns please give me a phone on 0300 365 0075

Best wishes

Lynn

1 like
Reply

Thank you Lynn, I’ve just called the renal ward and they are going to get a dr to call me back. I’m worried I’m just being over dramatic and it’s all normal but seeing him so poorly in ICU has really scared us

1 like
Reply

Hi Louise,

I am glad you have given them a phone.

I am actually an ex ITU nurse so understand how scary ITU admissions can be for both patients and family members.

I hope the renal team can put your mind at rest.

Reply

Thank you, dad thankfully has no real memory of his time in intensive care or how unwell he became which is a good thing

1 like
Reply

Hi. Sounds like your dad is having a really rough time, I too was diagnosed this year and was very close to full renal failure when I was admitted to hospital. The cyclophosphamide didn't work for me and I had a flare up during it. And I am now on rituximab. There are no daft questions. I've had to fight and push doctors for everything. Don't feel daft and don't feel afraid if you don't think it's right get it sorted out. The NHS is patient lead now if you demanded it should happen. After my first two rituximab there was no care plan in place when I question this with the nurse she was astounded and put me on monthly blood tests. I'll reiterate you must push for everything you think you need and don't feel afraid to do so

2 likes
Reply

I forgot to mention. I have just had a massive doses of steroids as well as rituximab and my feet and legs and swelled up like balloons. They did this the first time I had steroids as well. Apparently it's quite common although uncomfortable

1 like
Reply

Thank you for taking the time to reply x

Reply

Hi Louise,

Just a note to say that I am currently undergoing Cyclophosphamide treatment and after each infusion I have an intense headache for 24-48 hours and am exhausted for days. I could easily sleep and sleep. I also have horrendous nausea which tends to subside after about 10 days. I also swell up from head to toe!

This may put your mind at rest a little.

All the best to you and your Dad,

Will 😊

1 like
Reply

Thank you so much it’s very reassuring although not very nice for you.

X

1 like
Reply

Dear Louise,

Firstly, and let's make NO mistake here, you are NOT a nuisance, overreacting or, in any way, behaving 'Unreasonably'- is that Clear? Good. You are worried about your Dad, the man who Looked After YOU during your childhood. Now that I have that, VERY important point, out of the way I'll try to help you further.

Cyclophosphamide is a VERY powerful drug indeed. It is, rather akin, to a 'Sledgehammer to crack a nut', in terms of it's use. it DOES however work, I can vouch for that. Headaches? yes but get a 'Check Up' just in Case. Nausea? YES definitely, apparently I 'Spewed for England', on my first dose- they can, and did, give Anti-sickness drugs on subsequent sessions. Constipation, not the best of subjects, but YES definitely and YES, your Dad will almost certainly suffer too. (Tell him to eat plenty of fruit, and gently-I mean GENTLY- increase the fibre in his diet. Remember too, to increase his liquid intake as well- else that Constipation will get Worse.) Gentle laxatives, NOT purgatives, can also offer relief, again gently does it. Changes in taste may occur, as well, so if he suddenly 'goes off' something you know why.

Clearly I haven't 'Gone Through' everything here and I CAN give you much more information. I had a Kidney transplant, in July 2013, after four years on Dialysis, so yes I DO know a 'Thing or two' about Kidneys. Please feel free to ask, any of us, about anything. It is, after all, why this Forum exists.

Please do contact us again Louise, whenever you need to. Finally please do pass, all our love, to your Dad.

Kindest Regards

AndrewT

2 likes
Reply

I was given antisickness pill when on cyclo Andrew & never experienced sickness. Just wonder if this was omitted on your case.

Reply

After the First dose, YES I was given 'Heaps' of Anti-sickness- on subsequent treatments. It was a long time ago now, over fifteen years (in fact nearly twenty). Hope all is 'Well', for you Derek. Warmest wishes.

AndrewT

Reply

Yes thank you Andrew l’m “well”. As we all know it it’s hidden from sight. I just think of it as a problem. You are way ahead of me, l’m 4mths into my 10th year, lol!! Best wishes & thanks for your kind reply.

Reply

You may also like...